Alert archive / Minnesota / Winter Storm Watches in 2020

Winter Storm Watch 5, NWS Twin Cities, MN

April 1, 20207 counties in Minnesota

NWS Twin Cities, MN issued this winter storm watch at Apr 1, 2020, 3:46 AM CDT for 7 counties in Minnesota. It took effect at Apr 2, 2020, 4:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 1, 2020, 3:46 AM CDT (08:46 UTC)
In effect from
Apr 2, 2020, 4:00 PM CDT
Expired
Apr 2, 2020, 3:35 AM CDT
In force
Issued by
NWS Twin Cities, MN

Counties Chippewa County, MN, Douglas County, MN, Lac qui Parle County, MN, Pope County, MN, Stevens County, MN, Swift County, MN, Yellow Medicine County, MN

The radar

The Minneapolis radar (KMPX), 178 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2147 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

519 
WWUS43 KMPX 010846
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
346 AM CDT Wed Apr 1 2020

...FREEZING RAIN...SLEET...AND SNOW ARE LIKELY ACROSS WESTERN
MINNESOTA LATE THURSDAY INTO EARLY FRIDAY...

.Heavy ice accumulation is possible late Thursday afternoon 
through early Friday. Rain will develop tonight and continue 
through most of Thursday before a cold front pushes through and 
temperatures drop below freezing. This will turn the rain to
freezing rain and sleet. There is still low confidence in 
specific amounts, but if the cold front pushes through earlier on 
Thursday then heavier ice accumulation can be expected. 

MNZ041-047-048-054>056-064-011700-
/O.NEW.KMPX.WS.A.0005.200402T2100Z-200403T1500Z/
Douglas-Stevens-Pope-Lac Qui Parle-Swift-Chippewa-Yellow Medicine-
Including the cities of Alexandria, Morris, Glenwood, Madison, 
Benson, Montevideo, and Granite Falls
346 AM CDT Wed Apr 1 2020

...WINTER STORM WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
FRIDAY MORNING...

* WHAT...Heavy mixed precipitation possible. Total snow
  accumulations of up to one inch and ice accumulations of one 
  quarter of an inch possible.

* WHERE...Portions of west central Minnesota.

* WHEN...From Thursday afternoon through Friday morning.

* IMPACTS...Plan on slippery road conditions and the potential for
  power outages.

* ADDITIONAL DETAILS...The heaviest ice accumulation is expected
  on elevated surfaces. Power outages are possible if more than 
  one quarter of an inch of ice accumulates. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

Borghoff
3 follow-up statements
323 
WWUS43 KMPX 011706
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
1206 PM CDT Wed Apr 1 2020

...FREEZING RAIN...SLEET...AND SNOW ARE LIKELY ACROSS WESTERN
MINNESOTA LATE THURSDAY INTO EARLY FRIDAY...

.Ice accumulations are possible late Thursday afternoon through 
early Friday. Rain will develop tonight and continue through most 
of Thursday before a cold front pushes through and temperatures 
drop below freezing. This will turn the rain to freezing rain and 
sleet. There is still low confidence in specific amounts, but if 
the cold front pushes through earlier on Thursday then heavier ice
accumulation can be expected.

MNZ041-047-048-054>056-064-020115-
/O.CON.KMPX.WS.A.0005.200402T2100Z-200403T1500Z/
Douglas-Stevens-Pope-Lac Qui Parle-Swift-Chippewa-Yellow Medicine-
Including the cities of Alexandria, Morris, Glenwood, Madison, 
Benson, Montevideo, and Granite Falls
1206 PM CDT Wed Apr 1 2020

...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH FRIDAY MORNING...

* WHAT...Rain changing to freezing late Thursday afternoon, then
  changing to snow. Total snow accumulations of up to one inch 
  and ice accumulations of one quarter of an inch possible.

* WHERE...Portions of west central Minnesota.

* WHEN...From Thursday afternoon through Friday morning.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
693 
WWUS43 KMPX 012042
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
342 PM CDT Wed Apr 1 2020

...FREEZING RAIN...SLEET...AND SNOW ARE LIKELY ACROSS WESTERN
MINNESOTA LATE THURSDAY INTO EARLY FRIDAY...

.Ice accumulations are possible late Thursday afternoon through
early Friday. Rain will develop late tonight and continue through
most of Thursday before a cold front pushes through and 
temperatures drop below freezing. This will turn the rain to 
freezing rain and sleet and eventually snow. There is still low 
confidence in specific amounts, but if the cold front pushes 
through earlier on Thursday, then heavier ice accumulation can be
expected.

MNZ041-047-048-054>056-064-020445-
/O.CON.KMPX.WS.A.0005.200402T2100Z-200403T1500Z/
Douglas-Stevens-Pope-Lac Qui Parle-Swift-Chippewa-Yellow Medicine-
Including the cities of Alexandria, Morris, Glenwood, Madison, 
Benson, Montevideo, and Granite Falls
342 PM CDT Wed Apr 1 2020

...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH FRIDAY MORNING...

* WHAT...Rain changing to freezing late Thursday afternoon, then 
  changing to snow. Total snow accumulations of up to one inch 
  and ice accumulations of one quarter of an inch possible.

* WHERE...Portions of west central Minnesota.

* WHEN...Late Thursday afternoon through Friday morning.

* IMPACTS...Plan on slippery road conditions. If enough ice
  accumulations occur, some tree and power line damage will be
  possible as well.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
239 
WWUS43 KMPX 020835
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
335 AM CDT Thu Apr 2 2020

...FREEZING RAIN...SLEET...AND SNOW WILL SPREAD EAST ACROSS 
MINNESOTA THIS EVENING THROUGH FRIDAY...

.Rain will continue through most of today across western Minnesota
before a cold front pushes through. Temperatures will rapidly fall
below freezing behind the front which will turn the rain to 
freezing rain, then sleet, and eventually snow. The rain to wintry
mix transition will occur steadily from west to east tonight,
reaching eastern Minnesota by early Friday morning.

Ice accumulation of one to two tenths of an inch and snow 
accumulation of an inch or less are expected in the Winter 
Weather Advisory area. The advisory is in effect west of a line 
from Mille Lacs Lake, to the western Twin Cities suburbs, to
Faribault and Albert Lea.

MNZ041-047-048-054>056-064-022030-
/O.UPG.KMPX.WS.A.0005.200402T2100Z-200403T1500Z/
/O.NEW.KMPX.WW.Y.0013.200402T2300Z-200403T1500Z/
Douglas-Stevens-Pope-Lac Qui Parle-Swift-Chippewa-Yellow Medicine-
Including the cities of Alexandria, Morris, Glenwood, Madison, 
Benson, Montevideo, and Granite Falls
335 AM CDT Thu Apr 2 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
10 AM CDT FRIDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations of
  up to one inch and ice accumulations of one to two tenths of an
  inch.

* WHERE...Portions of west central Minnesota.

* WHEN...From 6 PM this evening to 10 AM CDT Friday.

* IMPACTS...Plan on slippery road conditions and isolated power
  outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MNZ042-043-049-057-058-065-073-074-082-091-022030-
/O.NEW.KMPX.WW.Y.0013.200403T0400Z-200403T1800Z/
Todd-Morrison-Stearns-Kandiyohi-Meeker-Renville-Redwood-Brown-
Watonwan-Martin-
Including the cities of Long Prairie, Little Falls, St Cloud, 
Willmar, Litchfield, Olivia, Redwood Falls, New Ulm, St James, 
and Fairmont
335 AM CDT Thu Apr 2 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO
1 PM CDT FRIDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations of
  up to one inch and ice accumulations of one to two tenths of an
  inch.

* WHERE...Portions of central, south central and southwest 
  Minnesota.

* WHEN...From 11 PM this evening to 1 PM CDT Friday.

* IMPACTS...Plan on slippery road conditions and isolated power
  outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MNZ044-050-051-059-066>069-075>077-083>085-092-093-022030-
/O.NEW.KMPX.WW.Y.0013.200403T1000Z-200403T2100Z/
Mille Lacs-Benton-Sherburne-Wright-McLeod-Sibley-Carver-Scott-
Nicollet-Le Sueur-Rice-Blue Earth-Waseca-Steele-Faribault-
Freeborn-
Including the cities of Princeton, Sauk Rapids, Elk River, 
Monticello, Hutchinson, Gaylord, Chanhassen, Chaska, Victoria, 
Shakopee, St Peter, Le Sueur, Faribault, Mankato, Waseca, 
Owatonna, Blue Earth, and Albert Lea
335 AM CDT Thu Apr 2 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM TO 4 PM CDT
FRIDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations of
  up to one inch and ice accumulations of around a tenth of an
  inch.

* WHERE...Portions of central, east central and south central 
  Minnesota.

* WHEN...From 5 AM to 4 PM CDT Friday.

* IMPACTS...Plan on slippery road conditions and isolated power
  outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Borghoff

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this winter storm watch went out at Mar 31, 10:54 PM CDT, 4 hours 52 minutes earlier.

Area forecast discussion, Mar 31, 10:54 PM CDT, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1054 PM CDT Tue Mar 31 2020

.SHORT TERM...(This evening through Wednesday night)
Issued at 311 PM CDT Tue Mar 31 2020

Main change during the short term was to further reduce PoPs
tonight through Wednesday. Models have continued the trend that
started last night of limiting the amount of precip ahead of the
warm front coming in tonight. The ECMWF still generates some light
QPF within a WAA advective regime along and southwest of the upper
MN river valley after midnight, which is why we held on to a little
bit of PoPs, even though most of the other guidance came in dry. In
fact, this drying of the forecast was continued right through the
day on Wednesday as we will be under the influence of large scale
subsidence with building mid-level heights.

Wednesday night, the main cold front finally starts approaching
western MN, with showers finally starting to develop as low level
WAA strengthens. Still some uncertainty with how far southeast this
activity will develop, with the CAMs coming in a bit southeast of
all but the NAM from deterministic guidance. For Wednesday night,
continued trend of previous forecast with likely and higher pops
from western into central MN, with dry conditions by the time you
get to southeast MN. Through 12z Thursday, temperatures look to stay
plenty warm enough, even in western MN, to keep p-type as all rain.

.LONG TERM...(Thursday through Tuesday)
Issued at 311 PM CDT Tue Mar 31 2020

Going into Thursday and Friday, there's still a good deal of spread
with how quickly the cold front moves across the area, with the
Canadian/ECMWF about 6 hours slower with it's passage Thursday into
Thursday night. This has big implications for Thursday. The
ECMWF/Canadian are slow enough where even western MN is able to warm
to near 60 in the afternoon, where as the GFS and NAM have
temperatures about 30 degrees colder in a post frontal environment.
Again, the majority of the precip looks to fall along and behind the
front and how quick the cold air comes in behind the front will
determine p-types. Low level temperatures look to cool much more
aggressively than temperatures in the warm nose around h85, which
means this precip band will feature all rain on its east end, snow
to the west, with a band of freezing rain in between. Right now, the
speed of the precip band looks to be fast enough where wintry precip
will not last long enough to create significant winter hazards, but
we likely won't have a good handle on when the transition to wintry
precip will occur and how long it will last until we get within 24
hours, so this is certainly subject to change.

We will have a cool and dry Saturday in the wake of the system, but
not much has changed with the low predictability of the forecast, at
least for precip chances, from Sunday into next week. This is the
result of the flow becoming southwest aloft, but featuring numerous
weak short waves, with an attendant chance for precipitation with
each. Given the small scale nature of the waves, there has been very
little consistency with how the models handle them, which means we
get more or less climatological PoPs Sunday through Tuesday. The one
bright spot through all of this is the GFS and ECMWF continue to
show very mild air getting up here Monday and Tuesday as an upper
ridge builds into the Great Lakes, with chances that we see our
first 70s of the season early next week definitely on the uptick.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1055 PM CDT Tue Mar 31 2020

VFR conditions expected through the period, with ceilings
gradually lowering through tomorrow evening. MVFR ceilings look
most likely at AXN and STC tomorrow night, but otherwise most
locations are expected to remain low-end VFR. A band of light
showers is expected to decay overnight as it moves east from the
Dakotas into central Minnesota, but a few lingering showers may
reach AXN/RWF/MKT by tomorrow morning. More widespread rain will
overspread the area from west to east tomorrow night, with AXN/STC
most likely to see rain before 06Z. Easterly winds will increase
this morning, becoming southeasterly with gusts of 20-30 kts by
tomorrow afternoon.

KMSP...The terminal looks to be near the southern periphery of the
best chances for rain late tomorrow night. Introduced a prob30 to
highlight the potential for primarily MVFR rain.

/OUTLOOK FOR KMSP/
Thu...MVFR/Chc IFR. -SHRA likely. Wind SE 10-15 kts.
Fri...MVFR/Chc IFR. -RA likely. Chc -SN late. Wind NW 15G25.
Sat...MVFR TO VFR. Wind NW 5-10 kts.
&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...MPG
LONG TERM...MPG
AVIATION...ETA
Hazardous weather outlook, Mar 31, 3:26 PM CDT, 12 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
326 PM CDT Tue Mar 31 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
012030-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
326 PM CDT Tue Mar 31 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A storm system will bring a wintry mix to western Minnesota late
Thursday night and across the rest of the area Friday. Some
accumulation of ice and snow is possible, particularly across
western Minnesota.

River flooding will continue into next week. Mostly minor
flooding is expected or possible along the Minnesota River,
Mississippi River from St. Paul to Red Wing, Cottonwood River,
and the Chippewa River in Wisconsin.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 10:25 AM CDTRiver Flood WarningMPXBenton, Sherburne, Stearns21 days

Nearby

Winter Storm Watches in Minnesota, 2020Every winter storm watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.